News

Caution: drug interactions through milk, grapefruit and co

Caution: drug interactions through milk, grapefruit and co


We are searching data for your request:

Forums and discussions:
Manuals and reference books:
Data from registers:
Wait the end of the search in all databases.
Upon completion, a link will appear to access the found materials.

Certain foods can negatively affect some medications

It has long been known that medication can interact not only with other medicinal products, but also with food and beverages, and thereby change the effect of some preparations. These interactions can sometimes have dramatic effects.

Anyone taking medication should definitely inquire about food interactions. Because many drugs react not only with luxury foods, but also with some foods. This is indicated by the Barmer health insurance in a current notification.

Breathing or cardiac arrest may occur

According to the health insurance company, the consumption of alcohol with sleeping pills or sedatives and psychoactive substances is particularly risky.

“Both alcohol and some psychotropic drugs make you tired and slow your responsiveness. If both are taken at the same time, this effect can increase. Breathing or cardiac arrest can be the result, ”explains Heidi Günther, pharmacist at Barmer.

In addition, some active pharmaceutical ingredients would degrade more slowly if alcohol was consumed at the same time, which could also result in poisoning. Because leaflets are not always easy to understand, you should consult your doctor or pharmacist about any possible drug interactions when in doubt.

Some antibiotics are incompatible with coffee

According to Günther, antibiotics often interacted with calcium in milk products such as yoghurt or curd cheese. As a result, the body can no longer absorb the active ingredients as well and the antibiotic is less effective.

"Some antibiotics are also not compatible with coffee, but also increase its blood pressure-increasing effect because the caffeine is more difficult to break down. This can result in sleep problems or a racing heart, ”says Günther.

Better avoid grapefruits when taking medication

In addition, many drugs would be affected by grapefruit. Because even a delayed intake does not protect against interactions, the expert says that you should avoid this exotic fruit altogether while taking medication.

A nutritionist at the renowned Mayo Clinic (USA) also recently pointed out the possible interactions between citrus fruits and medication.

According to her, medications that interfere with citrus fruits include medications that fight infections, reduce cholesterol, reduce hypertension, are prescribed for heart problems, relieve anxiety, or fight cough.

Do not take osteoporosis medication with mineral water

As the Barmer communication says, even mineral water is not always safe in combination with medicines. When the water is enriched with calcium and iron, some medicines work less well because the active ingredients are bound and no longer freely available.

Günther advises that osteoporosis medication or thyroid preparations should be taken with tap water.

Do not combine kale and goji berries with blood thinners

According to experts, goji berries can also be problematic. These should never be combined with blood thinners because this mixture could lead to bleeding.

Caution is also advisable when taking anticoagulant medications such as Marcurmar and the consumption of kale. Because the cabbage contains high amounts of vitamin K, which promotes blood clotting and thus counteracts the medicines.

With larger amounts (from about 200 grams), the dosage of the medication would have to be adjusted accordingly in advance to avoid possible life-threatening complications. According to experts, this applies to all blood thinners based on so-called phenprocoumone. (ad)

Author and source information

This text corresponds to the requirements of the medical literature, medical guidelines and current studies and has been checked by medical doctors.

Swell:

  • Barmer: Drug intake: risk of food interactions, (accessed: January 18, 2020), Barmer
  • Katherine Zeratsky, R.D., L.D., Mayo Clinic: Grapefruit: Beware of dangerous medication interactions (accessed: January 18, 2020), Mayo Clinic


Video: HIV Drug Interactions - Linda Cheung,. (October 2022).